Corticosteroids: A cause of low potassium (hypokalemia)?

content provided by mayoclinic.com

Corticosteroids: A cause of low potassium (hypokalemia)?

Question

What are the effects of corticosteroid medications on potassium levels in the body?

Tumelo
South Africa

Answer

Corticosteroids are commonly prescribed to treat a wide variety of illnesses. But like most medications, corticosteroids also carry a risk of certain side effects. One potential side effect of high-dose corticosteroids is low potassium (hypokalemia).

Some corticosteroids may increase the amount of potassium excreted by your kidneys, which may lower potassium levels in your body. However, this reduction in potassium usually isn't serious and doesn't require treatment.

Examples of corticosteroids with a potassium-lowering effect include fludrocortisone (Florinef) and hydrocortisone (Cortef). It should be noted that this effect occurs only with very high doses of these medications.

Some corticosteroids, such as methylprednisolone (Medrol) and dexamethasone (Decadron), have little or no effect on potassium levels. Also, inhaled corticosteroids and corticosteroids applied to the skin do not affect potassium levels.

A very low potassium level is life-threatening. Signs and symptoms of severe hypokalemia include weakness, muscle cramps, constipation and abnormal heart rhythms (arrhythmias).

Last Updated: 07/05/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version